These New Cases Involve Premixed IV Bags of Heparin And Initial Tests Did Not Detect Oversulfated Chondroitin Sulfate Contamination
(Posted by Tom Lamb at DrugInjuryWatch.com)
The headline used by the Wall Street Journal (WSJ), "Heparin Stirs New Fears", alluded to last year's heparin-illness outbreak when roughly 80 deaths were linked to contaminated heparin and led to a recall of the medicine from several companies.
According to this May 12, 2009 WSJ article, however, there are some important differences between last year's contaminated heparin problem and two possible heparin-related death cases that were reported by a Delaware hospital this past weekend:
- Baxter spokeswoman Erin Gardiner said that, unlike the earlier cases, the Delaware patients didn't have severe hypotension, or low blood pressure. The current symptoms involve intracranial bleeding, she said.
- Ms. Gardiner said the new complications involve premixed intravenous bags of heparin. Last year's problems involved bulk supplies, vials of the medicine and drug-coated medical devices.
- Baxter tests on the Delaware incidents didn't detect a contaminant found in last year's heparin-illness outbreak, oversulfated chondroitin sulfate.
A Wilmington, Delaware newspaper, The News Journal, first reported this still-developing story in a May 11, 2009 article, "FDA investigating deaths at Beebe", from which we get these details:
Two Delaware residents have died after being administered the anticoagulant drug heparin at Beebe Medical Center in Lewes, the hospital said today, as federal authorities took over an investigation into a possible batch of tainted medication.
The patients – a 71-year-old man and a 64-year-old woman – died over the weekend, said Wallace Hudson, Beebe’s vice president for corporate affairs. Both reportedly suffered intra-cranial bleeding, as did a third patient who now is being treated at Christiana Hospital. That patient’s condition is not known.
Two other patients initially believed to have been sickened by the drug were not actually affected by heparin, based on additional testing, Hudson said.
While the Beebe cases remain under investigation, it apparently is not part of a widespread problem, the FDA said in a statement.
“This appears to be an isolated incident,” agency spokeswoman Karen Riley said.
This News Journal article also provided some earlier comments from Erin Gardiner, the Baxter spokeswoman:
“At this point, it is premature to speculate on the relationship, if any, between the reactions the unfortunate patient events and our products,” Gardiner said.
Baxter has made inquiries to other hospitals that use large quantities of the pre-mixed bags including Heparin to determine if they’ve seen any similar reports. She said the reports in Delaware were the only ones Baxter has heard of thus far.
“In terms of where we’re at, it’s three reports from a single institution,” she said. “There isn’t enough information to conclude that the events are associated with the Heparin IV bag yet, but we’re conducting a proactive, thorough investigation.”
If anyone knows about a patient who recently developed intracranial bleeding or any other serious side effect after being administered premixed intravenous (IV) bags of heparin, they should contact the FDA immediately to assist with this ongoing investigation.
P.S. News Update: Baxter, FDA Say Heparin Not Responsible for Delaware Deaths (5/15/09)